Texas, 2009

Damaging Wind in Texas, September 9, 2009

September 9, 2009 · NWS LUB · 1 event in 1 county or zone

Scattered thunderstorms developed over the South Plains region of west Texas during the afternoon hours of the 9th. Winds associated with a storm over northwest Lubbock (Lubbock County) caused minor roof damage to a structure.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LUB wrote it up.

Scattered thunderstorms developed over the South Plains region of west Texas during the afternoon hours of the 9th. Winds associated with a storm over northwest Lubbock (Lubbock County) caused minor roof damage to a structure.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before the first event at Sep 9, 2:29 PM CST, 1 hour 16 minutes earlier.

Area forecast discussion, Sep 9, 2:29 PM CST, 1 hour 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LUBBOCK TX
329 PM CDT WED SEP 9 2009

.SHORT TERM...
CURRENTLY THERE ARE TWO AREAS OF CONVECTION...ONE IS FROM THE UPPER
LEVEL LOW WHICH IS STILL LOCATED JUST TO THE SE OF THE CWA. THE
OTHER IS ALONG THE WEAK COLD FRONT THAT HAS JUST BEGUN TO PUSH SOUTH
OUT OF THE PANHANDLE. PW/S VALUES AT 12Z RANGED FROM 1.1 AT AMA TO
1.5 AT MAF...THIS ALONG WITH CAPE VALUES FROM 1000 TO 1800 J/KG FOR
THE OVERNIGHT HOURS...CONVECTION SHOULD CONTINUE POST FRONTALLY.
ALSO...GIVEN THE RELATIVE SLOW MOVEMENT OF THE SOUTHERN CONVECTION
RAINFALL AMOUNTS ABOVE AN INCH ARE POSSIBLE. MOST OF THE CWA IS
EXPECTED TO SEE SOME PRECIP DURING EITHER THE EVENING OR OVERNIGHT
HOURS. THOUGH BOTH NAM/GFS KEEP THE BULK OF THE CONVECTION TO OUR
NW ZONES...MAINLY DUE TO THE EARLY MORNING RETREATING OF THE
FRONT. ALSO...MODEL SOUNDING SHOW HINTS OF SOME POST FRONTAL
PATCHY FOG/ LOW CLOUDS...THOUGH IF FOG DOES OCCUR IT SHOULD REMAIN
IN OUR NW MOST ZONES INTO THE PANHANDLE. BY 12Z THE FRONT WILL
ONCE AGAIN PUSH SOUTH CLEARING OUT MOST OF THE LOW CLOUDS AND
ADDING ANOTHER CHANCE FOR PRECIP TOMORROW. NAM/GFS HAVE PW VALUE
OVER 1 INCH TOMORROW FOR MOST OF THE CWA...WITH KCDS SLIGHTLY
HIGHER...BUT CAPE SEEMS TO BE LACKING. ONLY LOWER POPS SLIGHTLY
AFTER 12Z TO ACCOUNT FOR THE EXPECTED LACK OF COVERAGE. THIS
SHOULD ALLOW THE AREA TO WARM UP SLIGHTLY DUE LACK OF DENSE CLOUD
COVER. OTHERWISE...LITTLE CHANGE TO PREVIOUS PACKAGE.

MEADOWS

&&

.LONG TERM...
AT THE START OF PERIOD...UL HIGH ACROSS PORTIONS OF NRN CA/NV WITH
RIDGE EXTENDING NWRD INTO BC WILL AID IN THE SWD MOVEMENT OF A
CLOSED LOW OUT OF SK/MB INTO THE NRN PLAINS. AT THIS POINT...THE
UPPER LEVEL FLOW FORECAST BECOMES CONSIDERABLY MORE COMPLEX. FOR A
COUPLE OF DAYS...THE GFS HAS BEEN SHOWING A RETROGRADE OF THE LOW
FROM THE NRN PLAINS BACK TOWARD THE ID/WY/UT RGN. TODAY/S RUNS BRING
THE ECMWF INTO CLOSER AGREEMENT WITH THE GFS AND GEFS WITH THE GEM
BEING THE OUTLIER KEEPING THE LOW PUSHING THROUGH THE GREAT LAKES.
THE LOW COUPLES WITH AN UPPER HIGH BEFORE GETTING PULLED NWRD BACK
INTO CANADA AND EJECTING EASTWARD. THE QUESTION IS JUST HOW FAR
SOUTH WILL THE UPPER LOW MOVE. A MORE NORTHERLY TENDENCY WOULD BE
CHARACTERIZED BY NW FLOW ALOFT WHILE A SOLUTION FURTHER DOWN THE
EASTERN SLOPE OF THE ROCKIES COULD GIVE US MORE OF A SWRLY
COMPONENT TO THE UL FLOW. BOTH GFS AND ECM PAINT A WEAKNESS OVER
TEXAS THROUGH THE WEEKEND PUSHING A COLD FRONT THROUGH ON
SATURDAY. THIS WILL LEAD TO A GOOD CHC OF SHOWERS/THUNDERSTORMS
THROUGH AT LEAST EARLY NEXT WEEK ALONG WITH COOLER TEMPERATURES. RAIN
CHANCES LOOK TO CONTINUE NOW INTO MONDAY WITH A COMBINATION OF
CONVECTION AND ISENTROPIC UPGLIDE...PARTICULARLY IN THE EASTERN
HALF OF THE CWA FROM INTO MONDAY BEFORE DRYING OUT AS RIDGING
TRIES TO BUILD BACK IN FROM THE NORTHWEST. 26

&&

.PRELIMINARY POINT TEMPS/POPS...
FRIONA        59  79  60  80  57 /  60  30  30  30  30
TULIA         60  80  61  80  58 /  50  30  30  30  30
PLAINVIEW     61  81  62  79  59 /  50  30  30  30  30
LEVELLAND     60  80  63  80  61 /  50  30  30  30  30
LUBBOCK       62  80  65  80  62 /  50  30  30  30  30
DENVER CITY   60  83  63  82  61 /  50  30  30  30  30
BROWNFIELD    62  82  65  81  62 /  50  30  30  30  30
CHILDRESS     66  83  65  84  63 /  40  30  30  30  40
SPUR          64  82  66  84  64 /  40  30  30  30  30
ASPERMONT     68  85  67  85  65 /  40  30  30  30  40

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

40/26
Hazardous weather outlook, Sep 9, 4:32 AM CST, 11 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LUBBOCK TX
532 AM CDT WED SEP 9 2009

TXZ021>044-101045-
PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE-
FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING-
YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL-
532 AM CDT WED SEP 9 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS
PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS.

.DAY ONE...TODAY AND TONIGHT

CONVECTIVE

SCATTERED THUNDERSTORMS ARE EXPECTED TODAY AND TONIGHT. ALTHOUGH
WIDESPREAD SEVERE WEATHER IS NOT ANTICIPATED ISOLATED STRONG STORMS
WILL BRING THE THREAT OF LOCALLY HEAVY RAINFALL AND WIND GUSTS TO
AROUND 60 MPH.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

SCATTERED SHOWERS AND THUNDERSTORMS WILL REMAIN POSSIBLE THURSDAY
THROUGH AT LEAST SATURDAY. SLOW STORM MOTIONS AND A VERY MOIST
ATMOSPHERE WILL COMBINE TO BRING THE THREAT OF LOCALIZED HEAVY
RAINFALL WHICH MAY RESULT IN ISOLATED FLOODING OF LOW LYING AND
POOR DRAINAGE AREAS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

In the hours before

Special weather statement, Sep 9, 3:36 PM CST, 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
436 PM CDT WED SEP 9 2009

TXZ034-035-092200-
LUBBOCK TX-HOCKLEY TX-
436 PM CDT WED SEP 9 2009

...STRONG THUNDERSTORM ACROSS LUBBOCK AND EASTERN HOCKLEY COUNTIES...

AT 435 PM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 3 MILES SOUTH OF REESE CENTER...OR ABOUT 19 MILES
EAST OF LEVELLAND...MOVING WEST AT 10 MPH.

SMALL HAIL AND BRIEF STRONG WIND GUSTS ARE EXPECTED WITH THIS STORM.
IF CAUGHT OUTSIDE...SEEK SHELTER INDOORS. STAY AWAY FROM WINDOWS.

LAT...LON 3343 10228 3367 10226 3364 10191 3347 10193
TIME...MOT...LOC 2136Z 095DEG 7KT 3355 10204

The radar

The Lubbock radar (KLBB), 12 km away, was scanning. The volume nearest the first event began at 21:45 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Lubbock

When
September 9, 3:45 PM CST
Where
Lubbock County, 1.53 mi NE of Doud
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
33.587, -101.913

A local construction company reported that thunderstorm winds caused minor roof damage to a structure in northwest Lubbock. The winds were accompanied by small hail. No injuries were reported.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2009Every state in 2009This day in weather historyWarnings in Texas, September 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 190963.